- phenylephrine hydrochloride
GSL: General Sales Licence
This information is intended for use by health professionals
|Active IngredientParacetamol Guaifenesin Phenylephrine Hydrochloride||mg/Tablet250 100 5|
Adults, the Elderly and children aged 12 years and over:Two tablets. Repeat every four hours as required. Do not take more than 8 tablets (4 doses) in any 24 hour period.Do not give to children under 12 years, except on medical advice.Do not take more medicine than the label tells you to.
PARACETAMOLThe speed of absorption of paracetamol may be increased by metoclopramide or domperidone and absorption reduced by colestyramine.The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular use of Paracetamol with increased risk of bleeding, occasional doses have no significant effect. The hepato-toxicity of paracetamol may be potentiated by excessive intake of alcohol. Pharmacological interactions involving paracetamol with a number of other drugs have been reported. These are considered to be of unlikely clinical significance in acute use at the dosage regimen proposed.Drugs which induce hepatic microsomal enzymes, such as alcohol, barbiturates, monoamine oxidase inhibitors and tricyclic antidepressants, may increase the hepatotoxicity of paracetamol particularly after overdosage. Contraindicated in patients currently receiving or within two weeks of stopping therapy with monoamine oxidase inhibitors because of a risk of hypertensive crisis.
PHENYLEPHRINE HYDROCHLORIDEPhenylephrine may adversely interact with other sympathomimetics, vasodilators and beta blockers.Sympathomimetic-containing products should be used with great care in patients suffering from angina and in patients receiving phenothiazines or tricyclic antidepressants.Sympathomimetic-containing products should be used in caution in patients receiving digitalis, beta-adrenergic blockers, guanethidine, reserpine, methyldopa or anti-hypertensive agentsConcurrent use with halogentated anaesthetic agents such as chloroform, cyclopropane, halothane, enflurane or isoflurane may provoke or worsen ventricular arrhythmias.Phenylephrine should be used with caution in combination with the following drugs as interactions have been reported:
|Monoamine oxidase inhibitors (including moclobemide)||Hypertensive interactions occur between sympathomimetic amines such as phenylephrine and monoamine oxidase inhibitors (see contraindications).|
|Sympathomimetic amines||Concomitant use of phenylephrine with other sympathomimetic amines can increase the risk of cardiovascular side effects.|
|Beta-blockers and other antihypertensives (including debrisoquine, guanethidine, reserpine, methyldopa)||Phenylephrine may reduce the efficacy of beta-blocking drugs and antihypertensive drugs. The risk of hypertension and other cardiovascular side effects may be increased.|
|Tricyclic antidepressants (e.g. amitriptyline)||May increase the risk of cardiovascular side effects with phenylephrine.|
|Ergot alkaloids (ergotamine and methylsergide)||Increased risk of ergotism|
|Digoxin and cardiac glycosides||Increase the risk of irregular heartbeat or heart attack|
PARACETAMOLEpidemiological studies in human pregnancy have shown no ill effects due to paracetamol used in the recommended dosage, but patients should follow the advice of their doctor regarding its use. Paracetamol is excreted in breast milk but not in a clinically significant amount. This product should not be used whilst breast feeding without medical advice.
GUAIFENESINThe safety of guaifenesin in pregnancy and lactation has not been fully established but this constituent is not thought to be hazardous. However the product should only be used in pregnancy when considered essential by the doctor.
PHENYLEPHRINE HYDROCHLORIDEDue to the vasconstrictive properties of Phenylephrine, the product should be used with caution in patients with a history of pre-eclampsia. Phenylephrine may reduce placental perfusion and the product should be used in pregnancy only if the benefits outweigh this risk. There is no information on use in lactation.The safety of phenylephrine during pregnancy has not been established.Phenylephrine is excreted in breast milk but not in a clinically significant amount. This product should not be used whilst breast feeding without medical advice.
PARACETAMOLVery rare cases of serious skin reactions have been reported.Adverse events from historical clinical trial data are both infrequent and from small patient exposure. Events reported from extensive post-marketing experience at therapeutic/labelled dose and considered attributable are tabulated below by MedDRA System Organ Class. Due to limited clinical trial data, the frequency of these adverse events is not known (cannot be estimated from available data), but post-marketing experience indicates that adverse reactions to paracetamol are rare and serious reactions are very rare.
|Body System||Undesirable effect|
|Blood and lymphatic system disorders||Thrombocytopenia|
|These are not necessarily causally related to paracetamol|
|Immune system disorders||Anaphylaxis|
|Cutaneous hypersensitivity reactions including skin rashes, angioedema and Stevens Johnson syndrome, toxic epidermal necrolysis|
|Respiratory, thoracic and mediastinal disorders||Bronchospasm*|
|Hepatobiliary disorders||Hepatic dysfunction|
|Gastrointestinal disorders||Acute pancreatitis|
The frequency of these events is unknown but considered likely to be rare.
|Body System||Undesirable effect|
|Immune system disorders||Allergic reactions, angioedema, anaphylactic reactions|
|Respiratory, thoracic and mediastinal disorders||Dyspnoea*|
|Gastrointestinal disorders||Nausea, vomiting, abdominal discomfort,|
|Skin and subcutaneous disorders||Rash, urticaria|
PHENYLEPHRINE HYDROCHLORIDEThe following adverse events have been observed in clinical trials with phenylephrine and may therefore represent the most commonly occurring adverse events.
|Body System||Undesirable effect|
|Psychiatric disorders||Nervousness, irritability, restlessness, and excitability|
|Nervous system disorders||Headache, dizziness, insomnia|
|Cardiac disorders||Increased blood pressure|
|Gastrointestinal disorders||Nausea, Vomiting, diarrhoea|
|Eye disorders||Mydriasis, acute angle closure glaucoma, most likely to occur in those with closed angle glaucoma|
|Cardiac disorders||Tachycardia, palpitations|
|Skin and subcutaneous disorders||Allergic reactions (e.g. rash, urticaria, allergic dermatitis). Hypersensitivity reactions including cross-sensitivity with other sympathomimetics may occur.|
|Renal and urinary disorders||Dysuria, urinary retention. This is most likely to occur in those with bladder outlet obstruction, such as prostatic hypertrophy.|
Reporting of suspected adverse reactionsReporting suspected adverse reactions after authorisation of the medicinal product is important. It allows continued monitoring of the benefit/risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions via the Yellow Card Scheme at: www.mhra.gov.uk/yellowcard.
PARACETAMOLLiver damage is possible in adults who have taken 10 g or more of paracetamol. Ingestion of 5 g or more of paracetamol may lead to liver damage if the patient has risk factors (see below).
Risk FactorsIf the patienta) is on long term treatment with carbamazepine, phenobarbital, phenytoin, primidone, rifampicin, St John's Wort or other drugs that induce liver enzymes.
orb) Regularly consumes ethanol in excess of recommended amounts.
orc) Is likely to be glutathione deplete e.g. eating disorders, cystic fibrosis, HIV infection, starvation, cachexia.
SymptomsSymptoms of paracetamol overdosage in the first 24 hours are pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. Abnormalities of glucose metabolism and metabolic acidosis may occur. In severe poisoning, hepatic failure may progress to encephalopathy, haemorrhage, hypoglycaemia, cerebral oedema, and death. Acute renal failure with acute tubular necrosis, strongly suggested by loin pain, haematuria and proteinuria, may develop even in the absence of severe liver damage. Cardiac arrhythmias and pancreatitis have been reported.
ManagementImmediate treatment is essential in the management of paracetamol overdose. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention. Symptoms may be limited to nausea or vomiting and may not reflect the severity of overdose or the risk of organ damage. Management should be in accordance with established treatment guidelines, see British National Formulary (BNF) overdose section.Treatment with activated charcoal should be considered if the overdose has been taken within one hour. Plasma paracetamol concentration should be measured at four hours or later after ingestion (earlier concentrations are unreliable). Treatment with N-acetylcysteine, may be used up to 24 hours after ingestion of paracetamol, however, the maximum protective effect is obtained up to eight hours post-ingestion. The effectiveness of the antidote declines sharply after this time. If required the patient should be given intravenous N-acetylcysteine, in line with the established dosage schedule. If vomiting is not a problem, oral methionine may be a suitable alternative for remote areas, outside hospital. Management of patients who present with serious hepatic dysfunction beyond 24 hours from ingestion should be discussed with the National Poisons Information Service (NPIS) or a liver unit.
Symptoms and signsVery large doses of guaifenesin cause nausea and vomiting.
TreatmentVomiting would be treated by fluid replacement and monitoring of electrolytes if indicated.
Symptoms and signsPhenylephrine overdosage is likely to result in effects similar to those listed under adverse reactions. Additional symptoms may include hypertension and possibly reflux bradycardia. In severe cases confusion, hallucinations, seizures and arrhythmias may occur. However the amount required to produce serious phenylephrine toxicity would be greater than required to cause paracetamol-related toxicity.There have been rare reports of allergic reactions.
TreatmentTreatment should be as clinically appropriate. Severe hypertension may need to be treated with an alpha blocking drug such as phentolamine.
|Pharmacotherapeutic Group: ATC code:||Other analgesics and antipyretics & Other cold combination preparations N02B E51|
Core:Microcrystalline celluloseStearic acidPovidone
Film Coat:Hypromellose Polyethylene glycol
Foundation Park, Roxborough Way, Maidenhead, Berks, SL6 3UG